• why can't i sleep the first 3 to 4 days following chemotheray

    Asked by laredosam1 on Wednesday, October 28, 2015

    why can't i sleep the first 3 to 4 days following chemotheray

    i have chemo on monday and can not sleep monday, tuesday or wednesday and sometimes thursday night, last week that included friday as i was not able to start the recommended 2 anti nausea pills that i was to take the first 3 days following chemo as i did not finish my chemo until 9 pm monday night and the pharmacy was closed. This is my second week and it is already tuesday going into wednesday and as you see i am wide awake, hard time falling asleep and can not stay asleep. then tired all day long

    9 Answers from the Community

    9 answers
    • cam32505's Avatar
      cam32505

      They usually give you steroids as part of chemo treatment. They keep you awake. You can ask for something to help you sleep those first few days. You won't be the first person who has had the problem.

      over 4 years ago
    • CAS1's Avatar
      CAS1

      I reduced my roids after my first chemo..I took less than 1/2 and only one 1/2 of all other meds..and I took very strong chemo's..but I didn't need them and I really didn't like the high from all this stuff and I could not sleep. I did however take 1/2 of my ativan .5 mg to sleep and I still take it today.

      Also make sure you understand good sleep hygiene ..google it and also try some of the books from experts on sleep.

      over 4 years ago
    • geekling's Avatar
      geekling

      Why do they give steroids along with the other drugs?

      Thanx.

      over 4 years ago
    • Ejourneys' Avatar
      Ejourneys

      Report the insomnia to your medical team. My steroid dosage was halved after I experienced tachycardia from it. (Halving the dose also got rid of the neuropathy I was feeling around an old injury site, which had been a mystery).

      @geekling, my understanding is that steroids are given to decrease nausea and increase appetite.

      over 4 years ago
    • geekling's Avatar
      geekling

      Thanx, Ejourneys .. that kinda makes little sense. Steroids cause inflammation which eventually results un neuropathy because the body gets weary fighting inflammation. I only has one true infusion of actual anti cancer drugs. There were no steroids added in back then. The nausea sucked but it only got I cant eat awful when the infusion was done. it came in a fannypack which was attached to me for the weekend qhich, in itself was nauseating. It was misexplained to me when to take some anti nausea drug (maybe steroids?) and I wound up discovering that projectile vomit meant 12+ feet across a room and (Ugh) the furniture. But I did not get neuropathy back then.

      over 4 years ago
    • HeidiJo's Avatar
      HeidiJo

      I was given 2 kind of anti nausea meds, Zofran for nausea, and Ativan, which is also helps you to sleep. The oncologist told me if the nausea was too bad, I could just take the Ativan and sleep it off. I'm not usually one to take sleeping pills, but boy did it help. Talk to your doctor about your not being able to sleep. Your body really needs the rest right now

      over 4 years ago
    • laredosam1's Avatar
      laredosam1

      They decided to cut back on steroid dose, said i may get more nausea but to me sleep is more important so i can have the energy to fight this.

      over 4 years ago
    • Rthompson's Avatar
      Rthompson

      It sounds like you may be on the right track with the reduction in steroids but I also wanted to add that insomnia is also a side effect of loss of hormone production by the ovaries; a common side effect of the chemo/radiation associated with cervical cancer. I completed this treatment for my cervical cancer diagnosis 5 years ago next month and my insomnia is worse than ever. As evident by the fact that it is now 12:43 am and I am wide awake. lol It is important to monitor how this persists after reduction of steroid as well as once you have completed treatment. Hopefully it will not be a long term occurrence for you, but just an FYI that it could be something you have to accept as a part of your "new normalcy."

      over 4 years ago
    • cllinda's Avatar
      cllinda

      Can it also be a bit of anxiety effecting your sleep? I know when I was first diagnosed, and starting treatments, I was a basket case and couldn't sleep much.

      over 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more squamous cell carcinoma, cervical cancer questions.  Also, don't forget to check out our Squamous Cell Carcinoma, Cervical Cancer page.